I started lisinopril about a month ago for high blood pressure, and have developed a dry cough I can hardly sleep at night and I'm driving my co-workers crazy coughing all day its usually worse in the morning. I take the medication at night.
How can I get rid of cough caused by lisinopril for high BP?
Question posted by 82801dc on 28 May 2013
Last updated on 24 March 2019 by Witchdoctor1947
Adding Iron supplements has shown favorable results for reducing coughs from ACE inhibitors.
I had the cough for over 2 years and still have the cough, but amitriptyline is the answer, start out with 10 mg at night, and over time you might need more, I went all the way up to 100 mg. But, it will calm It down during the day. You need to keep it in your system. It does make me tired the next day. But, not coughing 24/7. I was taking benicar, for 10 years.
I have had a dry cough from the time that I started taking lisenapril
Please don't knock the nurse who pointed out that the cough was a side effect and not an allergy. I don't think she was trying to show off or "one-up" anyone. The distinction is an important one. I appreciate the mini-education. it will help to better understand this problem as well as other things in different contexts.
Try taking L-Arginine, an amino acid, instead. My mother-in-law is 56 with moderate to severe hypertension. Lisinopril and Losartan gave her a dry cough, but a holistic healer told her to take L- Arginine instead and within 2-3 weeks the cough cleared up and b.p.stayed down, within normal range. She's been taking it ever since and swears by it.
A cough is a bad reaction to lisinopril and the only way to get rid of the cough is to discontinue the medication. Your doctor should take you off of it without any problems and give you another beta blocker.
I too have a cough from lisinopril. It was pretty bad so I asked my doctor to change to a different high blood pressure medicine. The side effects of the other medications were horrible so I went back to Lisinopril and just deal with the cough. At night I take Benadryl and that helps a lot.
I had the same problem which developed almost immediately after starting Lisinopril. I went to doc a month in, not connecting the cough to the medication. Nurse practitioner is the one who recognized it as a side effect and took me off the medication. One week later I still have the cough along with an extremely painful sore throat. Drinking and swallowing are very painful. I went back to the nurse who prescribed me cough syrup with codeine. Didn't remotely work. Only thing that has helped is taking two extra strength Tylenol religiously every six hours. I can swallow much easier and the throat pain is not so bad. Cough is still there though. I'm going to try the iron supplement and the raw, unpressed honey. I already suffer from RA and have a terminally sick dog and now this racking cough has completely disrupted my life. And now the nurse said it could last up to three months. Wha?? . I think doctors should ask patients whether they want to take this medication given this terrible side effect. I would have opted for an alternative.
Lisinopril is notorious for causing a hacking, dry cough... It is a common side effect & havent heard of any real solution, except switching med.s... Even then the cough doesnt always resolve...
Never heard of beta blocker causing a cough... Not a common side effect at all...
Lisinopril is in the class of medications known as ace inhibitors. These drugs are notorious for causing a dry cough and cough suppressants do not help the cough associated with taking these. The physician can change you to another ace inhibitor and hope you don't get the cough or change you to a similiar class of drugs called angiotenson receptor blockers. Avapro is just one of the many and these drugs do not cause cough commonly.
I also developed the cough,no sleep,boxes of kleenex etc,try zyrtec.it wont affect your meds and cough stopped in one day
I've had a terrible cough ever since I started this med. It got really bad with some hoarseness at one time, and I went to my Dr. and she dx. me with bronchitis? I was put on a nebulizer, levaquin, plus I was already taking Advair and Proair for pulmonary fibrosis. Needless to say, I still have a cough and I'm not sick! We decided to write it off as bad sinus drainage that NEVER GETS BETTER! He advised me to take Allegra but cough is not phased. Thanks for putting this question on here... I think I may have found my problem! I hope !!!
Iron Supplementation has been shown to reduce or alleviate this problem.
This was shown in this study: http://www.ncbi.nlm.nih.gov/pubmed/11509470
In the study, participants who had Ace Inhibitor related cough were given 256mg ferrous sulfate tablets daily. Within a week most reported that their cough symptoms were signficantly reduced. Others, who were given a placebo, did not report significantly reduced cough.
You can find Ferrous Sulfate (iron) supplements at the drug store. I see them in 325mg doses. You should probably talk to your doctor about it though. It is possible to overdose on Iron (it's fat soluble so it doesn't leave the system very quickly and tends to get stored in the liver). But at the doses found in over the counter supplements should be assumed to be safe, right?
University of Maryland Medical Center
"Cough associated with ACE inhibitor use
One side effect of taking ACE inhibitors to treat high blood pressure and heart failure is an irritating dry cough. The cough leads some people to stop taking their medications. One preliminary clinical study suggested that iron supplementation may soothe and even prevent cough associated with ACE inhibitors, including enalapril (Vasotec), captopril (Capoten), and lisinopril (Zestril or Prinivil). However, the evidence is too premature to know whether taking iron with ACE inhibitors to reduce dry cough is safe or effective.
Plus, it is important to note that taking ACE inhibitors at the same time as iron may lower the amount of iron absorbed by the body. If used together, the two should be taken at least 2 hours apart. Also, iron is associated with a risk for heart disease. For this reason, you should not take iron to combat an ACE inhibitor associated cough without the consent and supervision of your doctor."
I have been taking this med. for three months and today i went to my dr to get a refill and to find out why i have been coughing for three months straight without a full nights sleep the whole time cause cough gets worse at night and i also loss my voice twice Within these 3 months from this violent cough. Much to my relief he informs me that it was a side effect from meds.and switched me to hydrochlorothiazide 12.5 mg. I am a little peeved with myself for never drawing that conclusion and SUFFERING this whole time due to my own ignorance. Can't wait for this cough to GO AWAY. Hope u find a speedy solution for your cough
I suffer from malignant hypertension (the worst blood pressure disease possible) and take 6 different pills (Lisinopril among them) in the morning. 2 more every evening. I had a totally blocked iliac artery grafted a year ago. Been on the meds over a year. I had the terrible cough first ten days. I researched it after the know-it-all nurse at the cardiologist office indignantly denied I could blame the 50-year-old drug so quickly. Aha! Not so fast my skeptic Luddite! A careful search indicates a volume of evidence that Linsinopril drops protein contaminants into the bronchial tissues. Your infuriating tickle monster has a name... kinins. There is a natural cure and it works for me. Buy raw unpressed honey... the yellow pasty kind from Brazil is the kind I buy from health food stores. About $14 for a big jar. Put a tablespoon or more in your hot drink every morning. Farewell cough forever! Unless you stop using honey for about a week. Try it... what do you have to lose except an intolerable cough.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.